Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 24, 2020, 10:55 PM CDT for Eau Claire County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2020, 10:55 PM CDT (03:55 UTC)
- Expired
- Aug 24, 2020, 11:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
County Eau Claire County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:15 PM CDT | HAIL 1 | 6 S Fall Creek, WI | PICTURE VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted.
176
WWUS83 KMPX 250355
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1055 PM CDT Mon Aug 24 2020
WIZ028-250445-
Eau Claire-
1055 PM CDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EAU CLAIRE COUNTY...
At 1054 PM CDT, a strong thunderstorm was located near Fall Creek, or
12 miles south of Eau Claire, moving southeast at 25 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Augusta, Fairchild, Foster, Brackett and Allen.
LAT...LON 4460 9144 4465 9151 4479 9140 4462 9092
4460 9092
TIME...MOT...LOC 0354Z 304DEG 22KT 4468 9135
$$
BorghoffWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 7:08 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 24, 7:08 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT Mon Aug 24 2020
.UPDATE...
Issued at 708 PM CDT Mon Aug 24 2020
Isolated showers and thunderstorms continue over parts of the
area, especially Wisconsin. The status quo with non-severe
convection will probably continue into the mid evening. The
current atmosphere is largely capped with warm temperatures in the
low levels which is preventing near surface parcels from taking
off vigorously. 00Z MPX sounding does show a decent cap between
850-700 mb. Further, the outflow/surface front draped across
southern MN most of the day has just about washed out. Therefore,
there isn't much lift to help overcome the cap for the next few
hours. This will change during the late evening, however, as the
nocturnal LLJ develops and increases 850 mb frontogenesis along
I-94 from St. Cloud to the southeast. Very strong instability with
MUCAPE in excess of 4000 J/kg and mid level lapse rates around 8
C/km, with effective shear of 40 kts, will provide an environment
for supercells with very large hail - at least initially. A
secondary concern will be heavy rainfall. There hasn't been too
much support from CAMs for extreme rainfall in training
convection, but the LLJ will be nearly orthogonal to storm motion
with would imply backbuilding storms. Pwats nearing 2 inches and
850 mb dew points in the +15 to +20C range will provide ample
moisture. Only negative is the high end CAPE which will result in
greater ice production, making for lower rain efficiencies. Will
continue to monitor for the potential for a localized Flash Flood
Watch, especially in and around the metro where flash flood
guidance is always lower. With time, the LLJ will veer and
convection will end from northwest to southeast late tonight.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 305 PM CDT Mon Aug 24 2020
Isolated thunderstorms will continue to develop from central MN
into west central WI this afternoon in response to warm
air/moisture advection north of the main frontal boundary.
MUCAPES are increasing in this area this afternoon, but there is
still indication of some surface-based CIN. Lapse rates are
relatively modest in this area as well, but as instability
increases we could see some elevated storms producing large hail
initially, and eventually the potential for damaging winds as well as
storms become surface-based. This activity looks to become
widespread/organized as it expands into western Wisconsin tonight
and the increasing low level jet enhances moisture advection.
Given the nearly stationary nature of the boundary coupled with
the prolonged advection, training storms could lead to heavy
rainfall issues.
The other area of concern is to the south along the main frontal
boundary stretching from west central MN to the Twin Cities and
New Richmond WI. Given the amount of instability and shear, if
storms can develop they would be supercellular in nature and pose
a large hail, damaging wind, and tornado threat.
We don't look to be rid of the boundary on Tuesday, so hot and
humid conditions will again be found in southern Minnesota. Heat
indices currently aren't forecast to reach Heat Advisory levels,
but it will be uncomfortable. Forcing along the boundary looks to
shift into northern Minnesota and H7 temperatures increase to the
+12C to +14C range across the southern two-thirds of the area, so
any showers and thunderstorms should stay confined to the far
northern fringes of the forecast area (from central MN into
northern WI).
.LONG TERM...(Wednesday through Monday)
Issued at 305 PM CDT Mon Aug 24 2020
Few changes were made in the long term portion of the forecast,
which features prevalent zonal flow. A surface trough will have
little ability to make much progress as the remnants of Tropical
Storm Laura pivot across the southern MS River Valley region. So
that will make for the continuance of hot and humid conditions
into Thursday, with temperatures averaging around 10-15 degrees
above late August climatological normals. We could see some
nocturnal convection developing as early as Wednesday night into
Thursday morning, but organized/widespread activity becomes more
probable Thursday night and Friday attendant with a cold frontal
passage and mid-level shortwave energy. Behind this system we
look to get a push of cooler air, with near-normal temperatures
(highs in the 75-80 degree range) returning for the weekend. Also
have decent confidence in showers and thunderstorms on Sunday
afternoon and evening through Monday, with both GFS and ECMWF
models sending a front across the area in conjunction with
shortwave energy in the base of a low over northern
Saskatchewan/Manitoba.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 708 PM CDT Mon Aug 24 2020
Isolated storms early this evening will become more widespread
along the I-94 corridor southeast of STC after about 04Z. Aside
from some minor changes to the TAFs, the earlier set looked
pretty good.
KMSP...Best chance for TS will be from 04-08Z, then diminishing
gradually thereafter.
/OUTLOOK FOR KMSP/
WED...VFR. Wind SW 10-15 kts.
THU...VFR. Wind E 5-10 kts.
FRI...VFR. Chc -TSRA/MVFR. Wind NNW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 9 PM CDT this evening for Blue Earth-
Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.
WI...None.
&&
UPDATE...Borghoff
SHORT TERM...LS
LONG TERM...LS
AVIATION...BorghoffHazardous weather outlook, Aug 24, 7:30 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 730 PM CDT Mon Aug 24 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 260030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 730 PM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected to become widespread tonight, mainly along the I-94 corridor from St. Cloud and southeast. Severe weather is possible with a threat for large hail, damaging winds, and perhaps a tornado or two. These storms will also be capable of producing heavy rainfall with a risk for flash flooding as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Conditions will remain hot and humid over southern Minnesota on Tuesday. Afternoon heat indices will be in the mid to upper 90s. Chances for thunderstorms return Thursday into Friday. Some severe weather and heavy rainfall may be possible once again. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late this evening and overnight. Borghoff
In the hours before
Special weather statement, Aug 24, 10:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1055 PM CDT Mon Aug 24 2020
WIZ028-250445-
Eau Claire-
1055 PM CDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EAU CLAIRE COUNTY...
At 1054 PM CDT, a strong thunderstorm was located near Fall Creek, or
12 miles south of Eau Claire, moving southeast at 25 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Augusta, Fairchild, Foster, Brackett and Allen.
LAT...LON 4460 9144 4465 9151 4479 9140 4462 9092
4460 9092
TIME...MOT...LOC 0354Z 304DEG 22KT 4468 9135
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:07 AM CDT | Heat Advisory | MPX | Blue Earth, Brown, Carver, Dakota, Faribault, Freeborn and 18 more | 16 hr |
| Aug 24, 11:11 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 49 min |
| Aug 24, 11:59 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 46 min |
| Aug 25, 12:26 AM CDT | Special Weather Statement | MPX | Dunn | 49 min |
| Aug 25, 12:32 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 58 min |
| Aug 25, 1:05 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 40 min |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.